|LETTER TO EDITOR
|Year : 2019 | Volume
| Issue : 3 | Page : 251-253
Tocilizumab-induced anaphylactic reactions in rheumatic diseases: Consideration for clinicians with monoclonal antibody infusions
Amee D Pandya1, Dhaiwat Shukla2, Supriya D Malhotra1, Pankaj Patel3, Sapan Pandya2
1 Department of Pharmacology, Smt. NHL Municipal Medical College, Ahmedabad, Gujarat, India
2 Department of Rheumatology, Rheumatology, Smt. NHL Municipal Medical College, Ahmedabad, Gujarat, India
3 Department of Orthopedics, Orthopedics, Smt. NHL Municipal Medical College, Ahmedabad, Gujarat, India
|Date of Web Publication||30-Oct-2019|
Dr. Sapan Pandya
Department of Rheumatology, Smt. NHL Medical College, Ellisbridge, Ahmedabad - 380 006, Gujarat
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Pandya AD, Shukla D, Malhotra SD, Patel P, Pandya S. Tocilizumab-induced anaphylactic reactions in rheumatic diseases: Consideration for clinicians with monoclonal antibody infusions. Indian J Rheumatol 2019;14:251-3
|How to cite this URL:|
Pandya AD, Shukla D, Malhotra SD, Patel P, Pandya S. Tocilizumab-induced anaphylactic reactions in rheumatic diseases: Consideration for clinicians with monoclonal antibody infusions. Indian J Rheumatol [serial online] 2019 [cited 2021 Jul 29];14:251-3. Available from: https://www.indianjrheumatol.com/text.asp?2019/14/3/251/267923
Over the past decade, a number of biologic drugs have been approved for various autoimmune conditions which has revolutionized the treatment options, yet they remain the second-line treatment because of their high cost and potential toxicity. As hypersensitivity reactions (HSRs) following the administration of these drugs are a common entity, it requires close monitoring of the patients throughout the infusion for signs and symptoms of hypersensitivity. Hardly, few anaphylactic adverse effects have been reported for tocilizumab (TCZ), and the incidence is increasing over time, as skin testing with a test dose is not performed routinely before administering these monoclonal antibodies. Herein, we present a case of Still's disease who had a serious anaphylactic reaction after the second infusion of TCZ which required discontinuation of TCZ.
A 28-year-old female was diagnosed with adult-onset Still's disease 10 years back when she presented with complaints of high-grade fever associated with erythematous pinhead nonpruritic spots over leg, arm, and face; joint pain; and swelling involving both large and small joints without any early morning stiffness. She was treated with corticosteroids and injections methylprednisolone and azathioprine. She was also advised second-line immunosuppressants such as methotrexate, mycophenolate mofetil, and cyclosporine, but the patient was reluctant and did not start any of them. The patient also has a history of sudden onset altered sensorium, with no clear evidence of convulsions. Magnetic resonance imaging of the brain was done which revealed demyelinating white matter disease (acute disseminated encephalomyelitis) and recovered well with treatment (injection methylprednisolone for 5 days). Lately, the patient was admitted with recurrence of high-grade fever for 4 months, complaints of diarrhea, and vomiting 10–15 times a day greenish in color associated with erythematous rash [Figure 1] and severe joint pain.
Blood investigation revealed decreased hemoglobin (6.8 mg/dl) with raised total leukocyte count (12.8 × 109/L), serum liver enzymes (serum glutamic-pyruvic transaminase >200 U/L and serum glutamic oxaloacetic transaminase >350 U/L), serum ferritin (1650 ng/ml), and inflammatory markers (C-reactive protein: 86.5 mg/dl). Antinuclear antibody and rheumatic factor were negative. Bone marrow biopsy showed no abnormality. She was started on injection methylprednisolone (125 mg), injection hydrocortisone (100 mg) intravenous (IV) stat, injection TCZ (400 mg), and other supportive medications. With the first infusion of TCZ, she developed mild itching over the body. However, when she received the second dose of injection TCZ (400 mg), she developed light-headedness and erythematous rashes associated with fever and difficulty in breathing. Injection TCZ was withdrawn immediately, and the patient was treated with injection hydrocortisone and injection cetirizine IV stat and she promptly recovered.
TCZ being a monoclonal humanized anti-interleukin-6 receptor antibody, is highly efficacious in patients with severe rheumatoid arthritis, Castleman's disease (Japan only), and systemic and polyarticular juvenile idiopathic arthritis. Acute infusion reactions with monoclonal antibodies include mainly cutaneous manifestations, but anaphylaxis may occur usually with the second dose  [Table 1].
|Table 1: Studies which have reported hypersensitivity reactions associated with tocilizumab which included anaphylaxis|
Click here to view
Virtually, all biologics elicit an immune response with consequent production of treatment-induced anti-drug antibodies (ADAs), and due to drug interference, most commonly used routine assays cannot reliably detect ADAs in the presence of even relatively smaller concentrations of the drug. As HSRs are always unpredictable, simple and reliable diagnostic intradermal skin tests need to be developed for patients as well as design desensitization protocols which aim to induce temporary tolerance to the drug, for safe re-administration of monoclonal antibodies. In our case, no reaction was observed at the first infusion, but an anaphylactic reaction occurred after the second infusion, suggesting an IgE-mediated mechanism and previous sensitization to this agent. Such mechanism has also been proved by positivity of the intradermal test in three of four patients who experienced anaphylaxis in in vivo skin testing for the diagnosis of immediate reactions to TCZ (Rocchi et al. 2014), suggesting that skin tests to TCZ might reliable tool for the diagnosis of IgE-mediated HSRs to TCZ. In patients who respond well to the drug or have no other therapeutic option, rapid desensitization, a procedure in which mast cells are rendered hyporesponsive by re-administering the offending drug/agent in incremental stepwise highly controlled manner, can be advised. The first report of desensitization has been reported in a girl with Still disease  followed by reports of successful desensitization with TCZ in adults. We strongly want to highlight and bring awareness on incorporating skin diagnostic tests in hospital settings before initiating the infusion of biologics, which can be a viable tool in hospital settings in developing countries such as India. Furthermore, a research on assessment of risk factors and relevant biomarkers for these hypersensitivity reactions is needed in assessment of safety of monoclonal antibodies.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent. In the form, the patient has given her consent for her images and other clinical information to be reported in this journal. The patient understands that her name and initials will not be published and due efforts will be made to conceal their identity.
| References|| |
Böhm R, Proksch E, Schwarz T, Cascorbi I. Drug hypersensitivity. Dtsch Arztebl Int 2018;115:501-12.
Sieper J, Porter-Brown B, Thompson L, Harari O, Dougados M. Assessment of short-term symptomatic efficacy of tocilizumab in ankylosing spondylitis: Results of randomised, placebo-controlled trials. Ann Rheum Dis 2014;73:95-100.
Cansever M, Şahin N, Dursun I, Geyik C, Düşünsel R, Bektaş Kut F, et al.
Successful slow desensitization to tocilizumab in a 15-year-old patient. J Investig Allergol Clin Immunol 2018;28:436-8.
Burmester GR, Choy E, Kivitz A, Ogata A, Bao M, Nomura A, et al.
Low immunogenicity of tocilizumab in patients with rheumatoid arthritis. Ann Rheum Dis 2017;76:1078-85.
Rocchi V, Puxeddu I, Cataldo G, Del Corso I, Tavoni A, Bazzichi L, et al.
Hypersensitivity reactions to tocilizumab: Role of skin tests in diagnosis. Rheumatology (Oxford) 2014;53:1527-9.
Koike T, Harigai M, Inokuma S, Ishiguro N, Ryu J, Takeuchi T, et al.
Postmarketing surveillance of tocilizumab for rheumatoid arthritis in Japan: Interim analysis of 3881 patients. Ann Rheum Dis 2011;70:2148-51.
Garcês S, Demengeot J. The immunogenicity of biologic therapies. Curr Probl Dermatol. 2018 53:37–48.
Morales AR, Shah N, Castells M. Antigen-IgE desensitization in signal transducer and activator of transcription 6-deficient mast cells by suboptimal doses of antigen. Ann Allergy Asthma Immunol 2005;94:575-80.
Justet A, Neukirch C, Poubeau P, Arrault X, Borie R, Dombret MC, et al.
Successful rapid tocilizumab desensitization in a patient with still disease. J Allergy Clin Immunol Pract 2014;2:631-2.
Ye W, Fifield MC, Mayhew A, Nasser S, Östör A. Successful tocilizumab desensitization in an adult with juvenile idiopathic arthritis. Scand J Rheumatol 2016;45:75-6.